Send to:

Choose Destination
See comment in PubMed Commons below
Gan To Kagaku Ryoho. 2012 Aug;39(8):1295-9.

[Prolonged disturbance of consciousness and respiratory depression induced by controlled-release morphine, requiring long-term naloxone administration in a hemodialysis patient with cancer--a case report].

[Article in Japanese]

Author information

  • 1Tsuruoka Municipal Shonai Hospital, Japan.


An 82-year-old female on hemodialysis was diagnosed with advanced breast cancer. She received 20 mg of controlled-release oral morphine per day for the relief of cancer pain. After a total dose of 30 mg was administered, she was hospitalized with disturbance of consciousness. The patient underwent hemodialysis the next day, but developed impaired consciousness and respiratory depression. On the third day of hospitalization, a continuous infusion of naloxone was started and administered for eleven days. Thereafter, she was given oxycodone during hemodialysis without any side effects. Morphine-6-glucuronide(M-6-G)can accumulate in the blood of renal failure and dialysis patients. Toxicity of M-6-G may persist even after this metabolite is removed by dialysis, causing potentially life-threatening opioid toxicity. Morphine is therefore not recommended for use in renal failure and dialysis patients. The use of fentanyl or oxycodone is recommended as an alternative opioid. It is essential that medical staff are aware that these patients have an increased risk of developing serious morphine-related toxicity.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Sunmedia PierOnline
    Loading ...
    Write to the Help Desk